Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Endocrinology
Volume 2013, Article ID 792745, 4 pages
http://dx.doi.org/10.1155/2013/792745
Case Report

Iodine-Induced Hyperthyroidism—An Old Clinical Entity That Is Still Relevant to Daily ICU Practice: A Case Report

Department of Anesthesiology and Critical Care, Soroka Medical Center, Ben-Gurion University of the Negev, Beer Sheva, Israel

Received 10 February 2013; Accepted 7 March 2013

Academic Editors: J. P. Frindik, B. K. Irons, and T. Kita

Copyright © 2013 E. Brotfain et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Objective. Hyperthyroidism has been described as elevated serum free T3 and/or free T4 levels with decreased thyrotropin (TSH) concentrations. The main causes are related to autoimmune and neoplastic pathology. However, it might be caused due to a long-term topical exposure (iodine solution dressing) or by intravenous administration of iodine-containing substances. Both clinical and laboratory features might be presented. The main management is based on interruption of all exposures with iodine solutions and also antithyroid medicine in case of severe laboratory and clinical disturbances. Data Sources. We present a case of iodine-induced hyperthyroidism in a critically ill ICU patient caused by excessive iodine containing antiseptic solution washes and contrast agent administration. The patient was successfully treated by discontinuing iodine exposure and beta-blocker administration. Conclusions. In patients with underlying thyroid gland pathology, thyroid-function tests and clinical observation in the ICU are of critical importance.